Utah, 2003

Wildfire in Utah, July 25 to 28, 2003

July 25 to 28, 2003 · NWS GJT · 1 event in 1 county or zone

This wildfire became known as the Cottonwood Fire. The fire occurred on the Tavaputs Plateau and consumed 300 acres of fir and oak brush.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

This wildfire became known as the Cottonwood Fire. The fire occurred on the Tavaputs Plateau and consumed 300 acres of fir and oak brush.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 25, 12:56 PM MST, 2 hours 4 minutes earlier.

Area forecast discussion, Jul 25, 12:56 PM MST, 2 hours 4 minutes before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
156 PM MDT FRI JUL 25 2003

SHORT-TERM DISCUSSION (TONIGHT-SATURDAY NIGHT)...
A SHIFT IN THE RIDGE OF HIGH PRESSURE OVER EASTERN COLORADO HAS
RESULTED IN A MORE MOIST SOUTHWEST FLOW ACROSS THE FORECAST AREA
TODAY. 12Z/KGJT SOUNDING INDICATED PRECIPITABLE WATER BACK OVER 1.00
INCH. WV IMAGERY SHOWING NARROW BAND OF DEEP SUB-TROPICAL MOISTURE
SURGING UP FROM THE GULF OF CALIFORNIA ACROSS THE DESERT SOUTHWEST
AND THE GREAT BASIN. WESTERN HALF OF FORECAST AREA WILL LIKELY TAP
INTO THIS DEEPER MOISTURE TONIGHT THROUGH SATURDAY. HAVE BEEN
WATCHING SERIES OF UPPER LEVEL DISTURBANCES ROTATE AROUND THE HIGH...
ATTRIBUTING TO SCATTERED DAYTIME CONVECTION AND LINGERING NOCTURNAL
CONVECTION. NOT MUCH WILL CHANGE TONIGHT AS ANOTHER WAVE OVER
SOUTHEAST UTAH MIGRATES NORTH/NORTHEAST TONIGHT. SCATTERED SHOWERS
AND THUNDERSTORMS WILL OCCUR THIS EVENING...DIMINISHING TO ISOLATED
COVERAGE OVERNIGHT. GIVEN MOIST/WEAK SHEAR ENVIRONMENT...DO NOT SEE
WIDESPREAD THREAT OF STRONG GUSTY WINDS WITH STORMS THIS EVENING.
INSTEAD...WITH STORM MOTION SOUTHWEST AROUND 10 MPH...HEAVY RAIN
WILL BE PRIMARY THREAT...ESPECIALLY OVER THE HIGH TERRAIN. IN
ADDITION...UPPER WAVE OVER SE UTAH WILL LIKELY SUSTAIN STORM
STRENGTH...WITH AN ISOLATED STORM POSSIBLY APPROACHING SEVERE LIMITS.

SATURDAY...ISOLATED MORNING SHOWERS POSSIBLE OVER NE UTAH/NW COLORADO
IN RESPONSE TO MOIST/UNSTABLE AIR MASS AND REMNANT WAVE DRIFTING OVER
EASTERN UTAH. OTHERWISE...BRIEF PERIOD OF STABILITY EXPECTED UNTIL
AROUND 17Z...BEFORE STORMS GET GOING OVER THE HIGH TERRAIN ONCE
AGAIN. ONLY DIFFERENCE FROM TODAY WILL BE THE FLOW...AS UPPER HIGH
RIDGE AXIS GRADUALLY BEGINS ITS TREK BACK TO THE WEST...CENTERED OVER
CENTRAL COLORADO BY 00Z/SUN. STORM MOTION WILL BE NEGLIGENT ALONG
THE DIVIDE SATURDAY AFTERNOON...WITH LIGHT WESTERLY FLOW EXPECTED
ELSEWHERE. SEVERAL MID LEVEL WAVES TO NOTE...ONE OVER NW COLORADO
AND ANOTHER PUSHING EAST-TO-WEST FROM SOUTHEAST COLORADO.
BOTTOMLINE...INCREASING SHOWERS AND THUNDERSTORMS BY AFTERNOON WITH
SLOW-MOVING STORMS EXPECTED. GUSTY OUTFLOW WINDS AND HEAVY RAIN
WILL BE THE PRIMARY THREATS. EXPECTING AREAS OF WETTING RAIN TO HELP
WITH CURRENT FIRE SITUATION...THOUGH NUMEROUS LIGHTNING STRIKES
ALWAYS A CONCERN FOR NEW STARTS. TEMPERATURES WILL COOL A FEW DEGREES
SATURDAY AS H7 TEMPS COOL SLIGHTLY AND MORE CLOUDS AFFECT THE AREA.
GJT NOW STARTING A STREAK OF CONSECUTIVE DAYS < 100F.  NADLER.83

SUNDAY THROUGH TUESDAY...GOOD MODEL AGREEMENT THAT THE UPPER HIGH
CENTER WILL SHIFT WEST OVER UTAH ON SUNDAY AND THEN OVER NEVADA
MONDAY AND TUESDAY AS A LONG WAVE TROUGH DEVELOPS OVER THE EASTERN
CONUS. THIS WILL PLACE THE FORECAST AREA UNDER A NORTHERLY FLOW
ALOFT, GRADUALLY ADVECTING DRIER AIR OVER THE AREA. THIS WILL CREATE
A LITTLE MORE STABLE ATMOSPHERE BY MONDAY WITH LESS AFTERNOON AND
EVENING CONVECTION...ESPECIALLY ACROSS THE CENTRAL AND NORTH
PORTIONS OF THE AREA. HOT DAYTIME TEMPERATURES WILL CONTINUE BUT
TEMPERATURES SHOULD DROP A LITTLE UNDER NORTH FLOW. DRIER AIR WILL
ALLOW FOR COOLER NIGHTS. LINDQUIST

WEDNESDAY-FRIDAY...WITH THE RIDGE CENTERED OVER THE GREAT BASIN WED
THEN MOVING STEADILY EAST OVER UTAH THU AND THEN COLORADO BY FRI...
LITTLE CHANGE WILL OCCUR ACROSS THE FORECAST AREA. TO ADD AS MUCH
SPECIFICATION AS POSSIBLE IN THIS SITUATION...IT APPEARS ON WED THERE
IS A BETTER CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS OVER THE
SOUTHERNMOST PORTION OF THE CWA AS AN OLD SFC BOUNDARY IS FORECAST TO
BE OVER NM AND NE AZ. THIS SOMETIMES ALLOWS SOME RETURN FLOW OVER
SOUTHWEST COLORADO FROM THE SOUTHEAST. AS THE RIDGE SLIDES EAST
/ACCORDING TO THE MRF/...MOISTURE AND MODEL QPF ARE FORCED TO THE
PERIPHERY OF THE HIGH WITH ERN UT/WRN CO LEFT DRIER. STILL BELIEVE
ENOUGH MOISTURE WILL REMAIN TRAPPED BENEATH THE HIGH FOR LOW MTN POPS
EACH DAY AND THE SLIGHTEST CHANCE OF TSTMS MOVING OFF THE MTNS AND
INTO THE VALLEYS ESPECIALLY ALONG OUTFLOWS.  CJC

.GJT...NONE.
Hazardous weather outlook, Jul 25, 4:30 AM MST, 10 hours 30 minutes before
COZ001>014-017>023-UTZ022>025-027>029-261200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
530 AM MDT FRI JUL 25 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND FOR
EASTERN UTAH

.DAY ONE...TODAY AND TONIGHT...

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER MUCH OF
EASTERN UTAH AND WESTERN COLORADO TODAY AND CONTINUE THROUGH LATE
THIS EVENING. LIGHT WINDS ALOFT WILL RESULT IN SLOW MOVING
THUNDERSTORMS. A FEW OF THE STORMS MAY PRODUCE LOCALLY HEAVY
RAINFALL...CAUSING SUDDEN RISES OF DRY CREEKS AND SMALL STREAMS. IN
ADDITION...GUSTY WINDS TO NEAR 50 MPH...CLOUD TO GROUND LIGHTNING AND
SMALL HAIL UP TO 1/4 INCH WILL ACCOMPANY THE STRONGER STORMS.

TEMPERATURES WILL REMAIN ABOVE NORMAL ACROSS THE LOWER VALLEYS OF
EASTERN UTAH AND WESTERN COLORADO TODAY...WITH AFTERNOON HIGH
TEMPERATURES RANGING FROM 90 TO 105 DEGREES FAHRENHEIT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE EACH AFTERNOON
AND EVENING. THE MAIN THREATS FROM THESE STORMS WILL BE CLOUD TO
GROUND LIGHTNING...WIND GUSTS TO 50 MPH AND BRIEF HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT. HOWEVER...
SPOTTERS ARE ENCOURAGED TO PHONE IN REPORTS OF STRONG WINDS...HAIL
AND HEAVY RAINFALL.

NL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Uintah

When
July 25, 3:00 PM MST to July 28, 12:00 PM MST
Where
Uintah County, 24 mi S of Bonanza
Reported by
GOVT OFFICIAL
Coordinates
40.125, -109.518 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2003Every state in 2003This day in weather historyWarnings in Utah, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5379549.